Minnesota, 2016

Hail and Damaging Winds in Minnesota, July 13, 2016

July 13, 2016 · NWS MPX · 9 events in 4 counties and zones

Thunderstorms developed after sunrise in far southwest Minnesota, and moved rapidly east-northeast across southern Minnesota, and into west central Wisconsin. It produced occasional large hail, brief severe wind gusts and torrential rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$5,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Thunderstorms developed after sunrise in far southwest Minnesota, and moved rapidly east-northeast across southern Minnesota, and into west central Wisconsin. It produced occasional large hail, brief severe wind gusts and torrential rainfall. The largest hail stone was ping pong size, east of St. James. Some structural damage occurred in St. James to a mobile home. A few trees and power lines were also blown down across Le Sueur County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 13, 4:39 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 13, 4:39 AM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
539 AM CDT WED JUL 13 2016

.SHORT TERM...(Today and tonight)
Issued at 352 AM CDT Wed Jul 13 2016

Main short term concern is timing/development of morning
thunderstorms that are expected along a thin moisture/theta-e
gradient across far southern Minnesota. Water Vapor imagery and
regional radar indicated that a short wave with elevated showers
had developed across northwest Nebraska prior to 3 am. As this short
wave and enhanced area of lift moves across southern Minnesota in
the next several hours, showers and thunderstorms should develop
along this theta-e gradient. Chance pops remain warrant in
far southern Minnesota and into west central Wisconsin due to this
scenario. However, percentage/coverage could increase if
activity becomes more widespread. Otherwise, instability
showers/storms will be possible in central Minnesota this afternoon
as the main upper low slowly rotates across south central Canada,
and focuses isolated activity along a cool front moving southeast.
Later tonight a broad area of clouds and scattered showers will
slowly move southward across northern and into central Minnesota.

.LONG TERM...(Thursday through Tuesday)
Issued at 352 AM CDT Wed Jul 13 2016

A fairly busy period lies ahead with scattered showers Thursday
and Thursday night, multiple rounds of thunderstorms this weekend
and early next week, followed by building heat and humidity.

A large upper low departing to the east across southern Canada
late tonight will orphan a short wave over the Upper Midwest late
tonight which will rotate southeastward across MN and WI Thursday
and Thursday night. Showers are likely to accompany this feature,
particularly north of I-94. Lapse rates throughout the atmosphere
are quite poor and thus instability is minimal. The threat for
lightning is too low to continue the mention of thunderstorms.

The CWA will be between short waves Friday. A shower or two may
linger into the morning hours across WI, otherwise dry weather is
a safe bet across the rest of the area.

The upper level ridge will remain in place across the southern
states through next week. Models are in fairly good agreement
with a short wave traversing the northern Plains and Upper Midwest
Saturday and Saturday night which will bring the best chances for
thunderstorms during the long term. QPF appears too widespread on
the GFS with the clusters advertised on the GEM and EC a more
likely scenario, although not as far north as the GEM. Will need
to watch the heavy rain threat.

500 mb heights will build to 600 dam over the central Plains and
expand northward next week. The heat and humidity will begin
arriving Monday or Tuesday (pending additional thunderstorm
complexes) but likely won't peak until mid to late next week.
Intense heat and humidity is beginning to surface in the extended
progs, with a heat wave likely across much of the center of the
U.S. 850 mb temps of 25-30C+ and thicknesses nearing 590 dam have
been lifting into MN on the last several model runs at various
times on the GFS and EC. Biggest uncertainties at this range are
timing of the ridge arrival and whether any backdoor cold fronts
knock the ridge back to the southwest. Highs in the 90s and maybe
100s would be possible, along with dew points well into the 70s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 535 AM CDT Wed Jul 13 2016

Short term concerns is whether thunderstorms develop and move across
far southern Minnesota, affecting KEAU by 16-18z. Otherwise, MVFR
ceilings remain possible late tonight across central Minnesota.
Will continue VCTS for KEAU by 18z. This will likely be updated
with more information as thunderstorms develop after 12z. Enough
confidence to introduce MVFR ceilings at both KAXN/KSTC later
tonight as low clouds filter southward in advance of a cold front.
Winds will shift and become gusty by late morning from the west
/west-northwest.

KMSP...

Confidence is low on VCTS this morning, but high enough to hold
onto VCSH as thunderstorms develop south of the Twin Cities.
Otherwise, gusty winds will develop and shift to the west-
southwest and more west-northwest this afternoon. MVFR ceilings
are possible by the end of the taf period, but confidence remains
low, so kept with scattered clouds at 2.5k.

/OUTLOOK FOR KMSP/

Fri...MVFR possible. SHRA early. Winds NW 5 kts.
Sat...VFR. TSRA possible. Winds S 5-10 kts.
Sun...VFR. TSRA Possible. Winds SW 5-10 kts becoming NW.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...BORGHOFF
AVIATION...JLT
Hazardous weather outlook, Jul 13, 2:59 AM CST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
359 AM CDT WED JUL 13 2016

MNZ041>045-047>059-061-064>066-073-WIZ014-140900-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-ANOKA-YELLOW MEDICINE-RENVILLE-MCLEOD-
REDWOOD-POLK-
359 AM CDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHWEST MINNESOTA...WEST
CENTRAL MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THIS WEEKEND. HEAVY RAINFALL
AND SOME SEVERE WEATHER CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MNZ060-062-063-067>070-074>078-082>085-091>093-WIZ015-016-023>028-
140900-
HENNEPIN-RAMSEY-WASHINGTON-SIBLEY-CARVER-SCOTT-DAKOTA-BROWN-
NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-
MARTIN-FARIBAULT-FREEBORN-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-
CHIPPEWA-EAU CLAIRE-
359 AM CDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY WITH A SLIGHT RISK OF
SEVERE WEATHER SOUTH OF A LINE FROM FAIRMONT TO LADYSMITH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THIS WEEKEND. HEAVY RAINFALL
AND SOME SEVERE WEATHER CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY.

BORGHOFF

The radar

The Minneapolis radar (KMPX), 139 km away, was scanning. The volume nearest the first event began at 13:09 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Watonwan

When
July 13, 7:10 AM CST
Where
Watonwan County, 6.53 mi SSE of Darfur
Measured
1 in hail
Reported by
Public
Coordinates
43.960, -94.790

Thunderstorm Wind, Watonwan

When
July 13, 7:25 AM CST to 7:30 AM CST
Where
Watonwan County, 2.2 mi WSW of St James to 1.11 mi ENE of St James
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.967, -94.670

Several large trees and power lines were blown down in the town of St. James. A mobile home was knocked off its foundation near St. James Lake.

Hail, Watonwan

When
July 13, 7:32 AM CST to 7:35 AM CST
Where
Watonwan County, 2.13 mi NNE of Lewisville
Measured
1.5 in hail
Reported by
Public
Coordinates
43.950, -94.440

Hail, Watonwan

When
July 13, 7:42 AM CST to 7:44 AM CST
Where
Watonwan County, 5.27 mi NE of Lewisville
Measured
1 in hail
Crop damage
$5,000
Reported by
Public
Coordinates
43.970, -94.370

Some minor crop damage also occurred with wind driven hail.

Hail, Blue Earth

When
July 13, 7:44 AM CST to 7:45 AM CST
Where
Blue Earth County, 10.21 mi W of Vernon Center
Measured
1 in hail
Reported by
Public
Coordinates
43.967, -94.354

Quarter size hail continued as the storm entered Blue Earth County.

Thunderstorm Wind, Blue Earth

When
July 13, 8:27 AM CST
Where
Blue Earth County, (Mkt)mankato Muni Ar
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
44.220, -93.920

Hail, Blue Earth

When
July 13, 8:30 AM CST
Where
Blue Earth County, 0.5 mi E of Madison Lake
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.200, -93.810

Thunderstorm Wind, Le Sueur

When
July 13, 8:35 AM CST to 8:45 AM CST
Where
Le Sueur County, 5.48 mi NW of Elysian to 0.74 mi W of Kilkenny
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.250, -93.766

A few trees and power lines were blown down across southern Le Sueur County, from north and northeast of Madison Lake to Kilkenny.

Thunderstorm Wind, Rice

When
July 13, 9:02 AM CST to 9:04 AM CST
Where
Rice County, Lonsdale to 0.91 mi NE of Lonsdale
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.470, -93.430

A 7 inch diameter tree limb was blown down in Lonsdale.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635534, 635538, 635535, 635536, 635545, 635544, 635537, 647079, 647080.